Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

supplements make me fatigued?

Discussion in 'General ME/CFS Discussion' started by renerdrat, Aug 24, 2016.

  1. renerdrat

    renerdrat Every teardrop is a waterfall

    Messages:
    46
    Likes:
    14
    Temecula
    I've been fairly sensitive to supplements for a while, I take folate b12 and b6 and a b complex which all seem to help significantly. When I take more it just seems to worsen my sleep and make me more tired. Which I thought maybe was just my body ... detoxing but I just don't think so anymore.

    I recently added ashwagandha and at first I thought it was great but then I realized that while I had very little anxiety and my sleep was good I was so drained and my motivation was pretty much zero. Supplements confuse me and I feel unsure about a lot now.
     
    Skippa likes this.
  2. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,278
    Southern California
    Have you read any of Freddd's posts on potassium depletion and B12, folate etc.? If not, you probably should. Here's one link: http://forums.phoenixrising.me/index.php?threads/active-b12-protocol-basics.10138/

    I had been taking B12 in various forms for over 20 years but when I started taking methylfolate 6 years ago, it increased my energy markedly - for about 2 days - and then I hit a wall, with severe fatigue, but thanks to Freddd's posts I realized my potassium had tanked. One of the symptoms of low potassium is fatigue. So instead of cutting the folate, I started taking potassium capsules, probably 400 to 600 mg. in divided doses, the first day, and worked up to 1000 mg. a day, and the fatigue went away. I've learned since that time that I have to keep taking extra potassium every day, and many here on the board do the same.

    I think it's very likely that your extra fatigue when you try to increase the Bs is due to low potassium.

    Also, ashwagndha is a diuretic - which means it can be depleting your potassium as well. I experienced this recently with an herb I took - horsetail (was taking for silica content), which is also a diuretic. And I ended up getting very fatigued on it and it took me a while to figure it out.

    This mentions some interactions of ashwagandha with other substances, including lowering potassium:
    http://www.livingnaturally.com/ns/D...ED3918A8&DocID=basic-interactions-ashwagandha

    I currently take 800 to 900 mg. potassium gluconate in capsule form a day (in divided doses - it's not good to take a huge amount all at once), as well as 1 or 2 glasses of low-sodium V8, which has 900 mg. potassium in an 8 ounce glass. Some people on this board take even more and of course some don't take any. We each have to find what works for us individually.
     
    Jennifer J and renerdrat like this.
  3. Tammy

    Tammy Senior Member

    Messages:
    1,078
    Likes:
    1,408
    New Mexico
    Start with very low dosage to see how your body responds..........than you can work up depending.
     
  4. renerdrat

    renerdrat Every teardrop is a waterfall

    Messages:
    46
    Likes:
    14
    Temecula
    hm thank you! very insightful.. I had heard about taking potassium and I probably am not getting enough if my adrenals are out of wack. I guess there's just so many things to think about, I do also supplement with zinc and magnesium and makes sense to supplement with potassium.. I find it hard to find anything with enough potassium in it? I bought some potassium chloride in bulk form (seemed like the only way I could buy it in large doses) a while ago but I found it so hard to drink the taste would make me nauseous

    Also didn't know that about ashwagndha but makes sense.
     
  5. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,278
    Southern California
    @renerdrat - You might try potassium gluconate - I think it's easier to tolerate. I've never had a problem with it. I buy it in capsule form from Swanson's: http://www.swansonvitamins.com/q?kw=potassium gluconate

    I also drink low-sodium V8 (I get the cheaper store brand) - it's high in potassium and low in calories.

    Read Freddd's post I linked above where he talks about potassium. It's crucial information. It's good you're taking magnesium and zinc, but I think it's very likely you may need extra potassium as well. It's not because your adrenals are out of whack, it's because when you start to take methylB12 and folate etc., cells start to replicate and do what they're supposed to, and this can cause a sudden need for more potassium, which in effect causes a potassium deficiency. That's what happened to me as I described above. It's extremely common.

    If low potassium is an issue for you, you should find out relatively quickly once you start to supplement with it. One important thing is not to take a large dose all at once, again, you work up gradually. It took me 3 days I think to get up to 1000 mg. a day, when the fatigue started to lift. But it would not have been good if I had taken 1000 mg. all at once. Now I take 800 -900 mg. (and sometimes more) a day, in divided doses (200 or 300 mg. at a time after meals), plus drink the low-sodium V8.

    Good luck!
     
    renerdrat likes this.
  6. renerdrat

    renerdrat Every teardrop is a waterfall

    Messages:
    46
    Likes:
    14
    Temecula
    ok thank you! Those don't seem like they have much potassium at all in them though? you should look at bulk supplements you can buy a huge amount of potassium so you don't need to take such a small dose in capsule form. Oh and I realized I was reading the serving size wrong and that's why it tasted poorly, I just added only 1/8 teaspoon which was about 700mg of potassium chloride and now I can hardly taste it.

    I read chloride version doesn't get into the cells as well I'm wondering if I should buy citrate or another kind instead. I bought mine here and comes with 250 grams for a very reasonable price: https://purebulk.com/potassium-chloride-powder/
     
  7. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,278
    Southern California
    @renerdrat - I tried potassium citrate when I first started taking potassium, and it irritated my bladder, and contributed to a UTI. I suspected this and did some research and found that yes, it could be irritating. So I switched to potassium gluconate and do fine with that. It's no biggie - I take maybe 9 capsules a day in divided doses (2 or 3, 3 or 4 times a day). And capsules are easier for me to carry if I'm away from home than powder that I have to mix with something.

    I don't know anything about potassium chloride getting into the cells or not. If it works for you great, or you might try the gluconate. Again, all I can tell you is go slow, you don't want to take a huge amount all at once.

    And do read Freddd's post! :)
     

See more popular forum discussions.

Share This Page